Nevada, 2011Heavy Snow in Nevada, February 24 to 26, 2011
February 24 to 26, 2011 · NWS LKN · 6 events in 6 counties and zones
A strong winter storm system brought widespread heavy snow to northern and central Nevada. Amounts generally ranged from 4 to 8 inches in the valleys and 7 to 14 inches in the mountains.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm system brought widespread heavy snow to northern and central Nevada. Amounts generally ranged from 4 to 8 inches in the valleys and 7 to 14 inches in the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Feb 24, 4:01 PM PST, 2 hours 59 minutes earlier.
Area forecast discussion, Feb 24, 4:01 PM PST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
401 PM PST THU FEB 24 2011
.SYNOPSIS...A MAJOR WINTER WEATHER STORM WILL IMPACT NORTHERN AND
CENTRAL NEVADA TONIGHT THROUGH SATURDAY...WITH THE LIONS SHARE OF
THE SNOW EXPECTED FRIDAY AND SATURDAY MORNING. GUSTY WINDS...HEAVY
SNOW...AND COLD TEMPERATURES WILL ACCOMPANY THIS FRONT. MULTIPLE
HEADLINES ISSUED.
&&
.SHORT TERM...TONIGHT THROUGH SUNDAY MORNING. STRONG DYNAMICS AND
DEEP MOISTURE WILL PRODUCE WINTRY CONDITIONS ACROSS THE SILVER
STATE. EVEN THOUGH THE SIERRA WILL GET THE BULK OF THE
MOISTURE...LEESIDE CYCLOGENESIS AND UPSLOPE ENHANCEMENT WILL PLAY
SIGNIFICANT ROLES WITH THIS IMPENDING EVENT. PROGGED 700MB TEMPS
ON BOTH THE GFS AND NAM SUGGEST THAT A FORMIDABLE DENDRITIC GROWTH
ZONE WILL SET UP OVER MOST OF THE LKN CWA. WHILE THE 500 MB LOW
TRACKS SOUTH OF THE CWA...THE 700 MB LOW CLOSES OFF ON FRIDAY AND
MOVES DIRECTLY OVERHEAD...BISECTING NORTHERN AND CENTRAL NEVADA...
EXPECT MULTIPLE SNOW BANDS TO DEVELOP. STRONG FRONTOGENESIS AND
WIDESPREAD QPF SHIELD PROJECTED IN THE LATEST RUNS OF THE NAM AND GFS.
.LONG TERM...SUNDAY THROUGH NEXT WEDNESDAY. MODELS HAVE BECOME
REMARKABLY CONSISTENT AND IN PRETTY GOOD AGREEMENT. NAM DOES HAVE
SOME DIFFICULT TO EVALUATE RH AND UVV FEATURES IN THE NEAR SIDE OF
THIS PERIOD...AROUND THE END OF THE WEEKEND. WENT WITH A MIX OF
THE GFS AND ECMWF. LARGE SCALE FEATURE IS THE CLOSED UPPER NOW
DIGGING SOUTH ALONG THE COAST WHICH BOTH MODELS INDICATE WILL
CONTINUE SOUTH TO ABOUT THE LATITUDE OF LAS VEGAS AND THEN MAKE A
SHARP EASTWARD TURN...OPEN UP TO A WAVE...AND SHOOT EAST SUNDAY.
THIS WILL LEAVE BEHIND ANOTHER DEEP LOW OFF THE ALASKA PANHANDLE
AND A FLATTISH RIDGE BELOW IT CENTERED OVER THE SOUTHERN TIP OF
BAJA CALIFORNIA. IN BETWEEN FLAT ZONAL WEAKLY ANTICYCLONIC FLOW
ALOFT WILL HOVER OVER NORTHERN AND CENTRAL NEVADA. A FAIRLY
DISORIENTED OR DISORGANIZED SURFACE PRESSURE GRADIENT WILL BE IN
PLACE OVER THE REGION. A WEAK PACIFIC SURFACE HIGH WILL DRIFT EAST
OVER THE COAST KEEPING WINDS ON THE LIGHT-ISH SIDE AND FROM A
GENERALLY SOUTHERN DIRECTION. THUS...A WARMING TREND IS IN STORE
BY EARLY IN THE WEEK AFTER THIS COLD FRONT LEAVES THE AREA. BB
&&
.AVIATION...BIG ISSUE IS CURRENTLY WIND AT WMC AND EKO. HAVE ADDED
GUSTS TO BOTH SITES...AND LATER AND LOWER SPEEDS AT ELY AND TPH.
OTHER ISSUE IS TIMING OF SNOWS AT ALL SITES. BEGAN VCSH/-SN AT WMC
AND EKO AND PROGRESSED TO -SN OVERNIGHT WITH MVFR VSBY/CIGS. SAME
STORY AT ELY BUT LATER TIMING. FOR TPH...EXPECT CONDITIONS TO WORSEN
BUT NOT UNTIL MORNING AND THROUGH DAY FRIDAY. THERE MAY BE PERIODS
OF SN AND VSBY DOWN TO 1/2 MILE FRIDAY. WINDS AT TPH WILL BE LARGELY
VARIABLE IN DIRECTION AT TPH AS WELL AS IT SITS UNDER THE DEVELOPING
COLD FRONT. FRONT WILL MOVE OUT OF THE AREA BY FRIDAY. BB
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM PST FRIDAY FOR NORTHERN ELKO
COUNTY.
WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR EXTREME EASTERN
ELKO COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY.
WINTER WEATHER ADVISORY UNTIL 4 PM PST FRIDAY FOR HUMBOLDT
COUNTY.
WINTER WEATHER ADVISORY FROM 4 AM FRIDAY TO 4 AM PST SATURDAY
BELOW 6000 FEET FOR EXTREME EASTERN ELKO COUNTY...NORTHERN
LANDER COUNTY AND NORTHERN EUREKA COUNTY...SOUTHWEST AND SOUTH
CENTRAL ELKO COUNTY.
WINTER STORM WARNING FROM 4 AM FRIDAY TO 4 AM PST SATURDAY ABOVE
6000 FEET FOR EXTREME EASTERN ELKO COUNTY...NORTHERN LANDER
COUNTY AND NORTHERN EUREKA COUNTY...SOUTHWEST AND SOUTH CENTRAL
ELKO COUNTY.
WINTER WEATHER ADVISORY FROM 4 PM FRIDAY TO 10 PM PST SATURDAY
BELOW 6500 FEET FOR NORTHERN NYE COUNTY...WHITE PINE COUNTY.
WINTER STORM WARNING FROM 4 PM FRIDAY TO 10 PM PST SATURDAY
ABOVE 6500 FEET FOR NORTHERN NYE COUNTY...WHITE PINE COUNTY.
WINTER STORM WARNING FROM 4 AM FRIDAY TO 4 AM PST SATURDAY FOR
RUBY MOUNTAINS/EAST HUMBOLDT RANGE.
WINTER WEATHER ADVISORY FROM 4 AM FRIDAY TO 10 AM PST SATURDAY
BELOW 6500 FEET FOR SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY.
WINTER STORM WARNING FROM 4 AM FRIDAY TO 10 AM PST SATURDAY
ABOVE 6500 FEET FOR SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY.
&&
97/98/98
Hazardous weather outlook, Feb 24, 2:38 PM PST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
238 PM PST THU FEB 24 2011
NVZ030-031-252245-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
238 PM PST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA AND NORTHWEST NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A PACIFIC STORM IS CLOSING IN ON THE GREAT BASIN. A BATCH OF
WINTRY WEATHER IS HEADED INTO NORTHERN NEVADA WITH SNOW...COLD
TEMPERATURES AND GUSTY WINDS EXPECTED. LIGHT SNOW SHOWERS HAVE
ALREADY BEGUN AND WILL CONTINUE INTO THE NIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE STORM WILL CLEAR THE AREA BY SATURDAY. FOR STORM TOTAL
AMOUNTS...3 TO 5 INCHES OF SNOW ARE EXPECTED TO BLANKET HUMBOLDT
COUNTY...WITH 3 TO 6 INCHES OF SNOW FOR NORTHERN ELKO COUNTY. IN
THE WAKE OF THE FRONTAL PASSAGE...DAILY LOW TEMPERATURES WILL
EASILY DIP INTO THE SINGLE DIGITS...AND SOME BASINS WILL SEE
TEMPERATURES BELOW ZERO. DRY BUT CHILLY CONDITIONS ARE PROJECTED
FROM SATURDAY AFTERNOON THROUGH NEXT WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
NVZ013-032>037-252245-
NORTHERN NYE COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
238 PM PST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SIGNIFICANT WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A MAJOR AND COMPLEX WINTER WEATHER STORM IS HEADED TOWARDS THE
REGION...MERITING THE ISSUANCE OF A SUITE OF HEADLINE PRODUCTS
INCLUDING BOTH WINTER WEATHER ADVISORIES AND WINTER STORM
WARNINGS. THE BRUNT OF THIS SYSTEM IS EXPECTED FRIDAY AND
SATURDAY. ELEVATION WILL BE CRITICAL. THE RUBY MOUNTAINS AND EAST
HUMBOLDT RANGE ARE EXPECTED TO RECEIVE 15 TO 20 INCHES OF NEW
SNOW. FOR SOUTHERN ELKO COUNTY AND NORTHERN LANDER AND EUREKA
COUNTIES...ELEVATIONS ABOVE 6000 FEET CAN EXPECT 8 TO 16 INCHES OF
FRESH SNOW...WHILE ELEVATIONS BELOW 6000 FEET CAN EXPECT ONLY 4 TO
6 INCHES OF SNOW. MEANWHILE...SOUTHERN LANDER AND EUREKA WILL
RECEIVE 8 TO 16 ABOVE 6500 FEET AND ONLY 4 TO 7 INCHES BELOW 6500
FEET. NORTHERN NYE AND WHITE PINE COUNTIES CAN ANTICIPATE 8 TO 16
INCHES OVER 6500 FEET ...WHILE ONLY 4 TO 8 INCHES IS FORECAST
BELOW 6500 FEET.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
SZATANEK
Heavy Snow, Ruby Mountains/E Humboldt Range
- When
- February 24, 7:00 PM PST to February 25, 9:00 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 6 to 14 inches.
Heavy Snow, Humboldt
- When
- February 25, 3:00 AM PST to 4:00 PM PST
- Where
- Humboldt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
Snowfall ranged from 4 to 7 inches in the valleys and 10 to 14 inches in the mountains.
Heavy Snow, N Elko Cnty
- When
- February 25, 4:00 AM PST to 9:00 PM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Snowfall amounts generally ranged from 6 to 12 inches in the valleys and 8 to 16 inches in the mountains.
Heavy Snow, S Lander & S Eureka
- When
- February 25, 4:00 PM PST to February 26, 4:00 AM PST
- Where
- S Lander & S Eureka forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
Nearly 16 inches of snow was reported by an observer in Eureka and 6 inches of snow was reported in Austin.
Heavy Snow, Northern Nye
- When
- February 25, 8:00 PM PST to February 26, 12:00 PM PST
- Where
- Northern Nye forecast zone
- Reported by
- Other Federal Agency
Data from the National Operational Hydrologic Remote Sensing Center indicated 4 to 8 inches of snow fell across the southeastern third of the county.
Heavy Snow, White Pine
- When
- February 25, 9:00 PM PST to February 26, 1:00 PM PST
- Where
- White Pine forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
Snowfall totals ranged from 6 to 10 inches in the valleys and 10 to 20 inches in the mountains.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Mississippi, February 24, 2011$2.9 million · EF2 · 39 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, February 24, 2011$352,000 · 83 kt wind · 13 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275422, 275419, 275420, 275424, 275423, 275425.